North Carolina, 2022Rip Currents in North Carolina, May 28, 2022
May 28, 2022 · NWS ILM · 2 events in 2 counties and zones
Numerous rip currents resulted in one drowning and multiple rescues by area lifeguards as a result of a three to four foot southeast swells.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous rip currents resulted in one drowning and multiple rescues by area lifeguards as a result of a three to four foot southeast swells.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 28, 8:06 AM EST, 54 minutes earlier.
Area forecast discussion, May 28, 8:06 AM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
906 AM EDT Sat May 28 2022
.SYNOPSIS...
After isolated rain chances today along lingering front, a weak
pressure pattern accompanied by mostly dry and warm weather is
expected for much of the Memorial Day weekend. Mostly dry and warm
weather continues through mid week with rain chances returning late
next week.
&&
.UPDATE...
No big changes necessary from the ongoing forecast with this
update.
&&
.NEAR TERM /THROUGH TONIGHT/...
A weak cold front was edging toward the coast this morning,
with expanding low stratus ahead of the boundary, and SSW
breezes in saturated low layers. Late May sun to break apart low
blanket later this morning replaced by diurnal cumulus. Narrow
zone of mid to late afternoon isolated convection appears a good
bet, as the weak front merges/intersects sea breeze front into
maximum diurnal sfc heating. This coincident with a slight
uptick in 900-750 millibar moisture content.
Quiet evening on tap as dampening convergence thwarts
convection after 7 pm. Lingering low level moisture, damp ground
in spots, light wind and partial clearing will allow fog to
develop early into Sunday with min-T in the low to mid 60s,
upper 60s by the coast.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Sunday kicks off a stretch of above normal high temps and
predominantly dry conditions, with inland temps around 90
degrees Sunday and Monday afternoon. Low temps near normal in
the mid 60s. Surface ridging from the north Sunday will
transition to ridging from the east Monday as mid to high level
ridge builds overhead. Abundant dry air above 700mb and
subsidence inversion aloft will hinder any precipitation
development both days. Have kept low pops across NE SC Monday
afternoon where PWATs increase just slightly with onshore flow,
but will be tough with any development being isolated.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Above normal temps and dry weather continues for most of next
week dry air and ridging aloft and lingering surface ridging
from east. Have trimmed back pops on Tuesday, with only
lingering low chances along sea breeze in NE SC, but will have
similar struggles as Monday. Ensembles do not really have any
rain for our area until late Thursday the earliest. High temps
90 degrees or more inland Tuesday through Friday, with Wed and
Thurs expected to be the warmest days of the week. Low temps in
the upper 60s to near 70. 0z deterministic guidance continue to
show potential for weak wave moving offshore from FL Thursday
into Friday, and position of wave will influence rain chances
and cloud cover Thursday night into Friday. Approach of cold
front Friday will be the next best chance for appreciable
rainfall.
&&
.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
Isolated 1/2SM FG in first hour of TAF cycle inland terminals
with areas of MVFR ceilings til 14z. Otherwise VFR much of TAF
cycle. Isolated TSTMs possible along merger of sea breeze front
and weakening cold front boundary approaching coast, mainly in
mid to late afternoon. Quiet this evening, light wind, areas of
1/2sm FG developing in last 6 hours of TAF cycle 6z-12z.
Extended Outlook...Mainly VFR this weekend into early next
week. Exception is some morning stratus/fog especially near the
coast.
&&
.MARINE...
Through Saturday Night...Vastly improved marine condition
trending. Isolated convection along sea breeze later today
could approach inshore waters late, so non- zero chance of
isolated lightning strike late afternoon. S waves will linger
but gradually subside this period, wave periods around 6
seconds. Easing winds will result in only light chop over the
waters but an afternoon sea breeze will enhance SSW chop a bit,
late. A downtrend in significant wave height can be expected
this period.
Sunday through Wednesday...Benign marine conditions forecasted
for back half of Memorial Day weekend and through middle of next
week. High pressure will keep winds on average 10 kts or less,
generally onshore with some variable wind directions Tuesday and
Wednesday mornings. Sea breeze each afternoon could increase
winds near the coast to 15kt as inland temps reach or exceed 90
degrees each day. Seas linger around 2 ft Sunday through
Wednesday, predominantly a weak SE wind wave with a 1 ft E swell
mixed in through Tuesday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...MAS
NEAR TERM...08
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...MJC
MARINE...MJC/VAO
Hazardous weather outlook, May 28, 3:03 AM EST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
403 AM EDT Sat May 28 2022
NCZ106-108-110-SCZ054-290815-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
403 AM EDT Sat May 28 2022
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazards expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ056-290815-
Coastal Georgetown-
403 AM EDT Sat May 28 2022
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-290815-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
403 AM EDT Sat May 28 2022
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
290815-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
403 AM EDT Sat May 28 2022
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
8
Rip Current, Coastal New Hanover
- When
- May 28, 9:00 AM EST to 2:30 PM EST
- Where
- Coastal New Hanover forecast zone
- Reported by
- Lifeguard
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Carolina Beach Ocean Rescue reported 16 rip current related water rescues at Carolina Beach, NC.
Rip Current, Coastal Brunswick
- When
- May 28, 1:00 PM EST
- Where
- Coastal Brunswick forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Lifeguard
- Coordinates
- 34.039, -78.227 (the zone’s center; the record gives no point)
Strong rip currents contributed to a drowning in Oak Island, NC.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, May 28 to 29, 2022$142,000 · 2.5 in hail · 25 events
- High Wind in California, May 28 to 29, 202265 kt wind · 11 events
- Hail and Damaging Winds in Wyoming, May 28, 202265 kt wind · 7 events
- Damaging Winds in South Dakota, May 28, 202265 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 28, 202250 kt wind · 6 events
- High Wind in Texas, May 28, 202265 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, May 28, 20221 in hail · 5 events
- Damaging Winds in Nevada, May 28 to 29, 202253 kt wind · 4 events
- High Wind in California, May 28 to 30, 202267 kt wind · 3 events
- High Wind in New Mexico, May 28, 202252 kt wind · 2 events
- Strong Wind in Oregon, May 28, 2022$1,000 · 2 events
- High Wind in Texas, May 28, 202259 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020457, 1023450.